Florida, 2018Rip Current in Florida, June 17, 2018
June 17, 2018 · NWS TBW · 1 event in 1 county or zone
A man got caught in a rip current off Lido Key Beach and drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man got caught in a rip current off Lido Key Beach and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 17, 7:19 PM EST, 41 minutes earlier.
Area forecast discussion, Jun 17, 7:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
819 PM EDT Sun Jun 17 2018
.UPDATE...
A complex amplified upper pattern continues over the CONUS. Deep
troughing extends south from the northwest U.S. through the Baja
Peninsula. Over the eastern U.S., upper ridging is the predominant
feature extending northward through the Ohio River Valley north of
the Great Lakes. An upper low sits south of this ridge over
Tennessee and another over the western Gulf of Mexico. The ridge
will hold steady through Monday as the second upper low moves toward
the Texas/Mexico border. On the surface, broad high pressure
centered southeast of New England ridges southwest. Very little
change is expected in this pattern over the next 24-36 hours and
will dictate the weather over Florida through the period.
As for the rest of the evening, some stray showers and storms will
continue to fire off for the next couple of hours and then quiet
conditions are expected overnight. Winds will be light overnight
becoming predominately east-northeast on Monday resulting in showers
later in the day moving from east to west, but still with a 40-60
percent POP late in the afternoon. Temperatures and humidities will
remain on the high side, very typical of June. No other changes
needed at this time.
&&
.AVIATION...
Conditions have been mostly quiet at all the terminals and overall
VFR conditions are expected through the period. Some brief MVFR cigs
and VSBY in scattered showers/storms will be possible after 18-21Z
on Monday so will hold VCTS at all terminals to cover this. Winds
will be light and variable overnight, becoming easterly less than
10 knots by late morning. No other aviation impacts expected.
&&
.MARINE...
Pleasant boating conditions will continue through the period as high
pressure continues to ridge over the gulf coast waters. Winds will
remain light at less than 10 knots with seas less than 2 feet
through the week. A stray shower or storm will be possible, but
overall great weather across the marine zones.
&&
.Preliminary Point Temps/PoPs...
TPA 91 78 92 78 / 30 30 40 30
FMY 92 75 92 76 / 50 30 60 30
GIF 92 75 93 75 / 40 20 10 10
SRQ 90 76 91 78 / 30 30 60 30
BKV 92 72 93 74 / 50 50 20 30
SPG 90 78 91 79 / 30 30 50 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement until 10 PM EDT this evening for
Coastal Sarasota.
Gulf waters...None.
&&
UPDATE/AVIATION/MARINE...74/Wynn
UPPER AIR...42/Norman
DECISION SUPPORT...05/CarlisleHazardous weather outlook, Jun 17, 4:21 AM EST, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
521 AM EDT Sun Jun 17 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-172100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
521 AM EDT Sun Jun 17 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Ample moisture, daytime heating, and the sea breeze will support
thunderstorm development over the region today. Storms will begin
to develop over inland locations by early afternoon with a
northeast to easterly steering flow then pushing the storms toward
the southwest and west during mid to late afternoon with the
greatest coverage of storms expected to set up along and to the
west of the I-75 corridor during the late afternoon and early
evening hours. Storms that develop today will be capable of
producing locally heavy rains, frequent lightning strikes, strong
gusty winds, and perhaps some small hail. The heavy rain may cause
some minor flooding of low lying and poor drainage areas as well
as the ponding of water on roadways and motorists are urged to
exercise caution if encountering heavy rain today. Remember if
lightning is observed or thunder is heard move indoors
immediately.
...BEACH IMPACTS...
Red tide respiratory irritation will be possible along Sarasota
county beaches through early tonight.
...RIVER FLOOD IMPACT...
Recent heavy rains has resulted in an increase in water levels
along the Manatee River near Myakka Head. The river is forecast
to remain in action stage with no flooding expected the remainder
of today. Barring any additional heavy rainfall over the area
today a gradual fall in water levels is expected along the river
as we move into the early next week.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected to develop along
the sea breeze on Monday with the greatest coverage of storms
expected along and west of the I-75 corridor during the afternoon
and early evening hours. During Tuesday through Thursday drier air
is forecast over the region with only isolated storm coverage
expected. Increasing moisture will lead to an increase in thunderstorms
on Friday and into next weekend with scattered to numerous showers
and storms expected along the sea breeze during the afternoon and
early evening hours. Locally heavy rains, frequent lightning strikes,
strong gusty winds, and perhaps some small hail will accompany
the storms.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
McMichael
In the hours before
Special weather statement, Jun 17, 5:07 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
607 PM EDT SUN JUN 17 2018
FLZ052-172245-
Polk FL-
607 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POLK COUNTY UNTIL
645 PM EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate with strong outflow winds, or 8 miles north of Haines
City, moving southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Haines City, Auburndale, Lake Alfred, Davenport, Polk City and
Loughman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2808 8182 2829 8191 2833 8166 2826 8166
2826 8156 2820 8152 2815 8152 2814 8151
TIME...MOT...LOC 2206Z 039DEG 12KT 2823 8168
NormanSpecial weather statement, Jun 17, 5:56 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
656 PM EDT SUN JUN 17 2018
FLZ139-239-172330-
Coastal Levy-Inland Levy-
656 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEVY COUNTY...
At 655 PM EDT, a strong thunderstorm was located 9 miles south of
Chiefland. The storm is nearly stationary.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Chiefland, Andrews, Manattee Road and Otter Creek.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2915 8287 2937 8299 2951 8287 2931 8263
TIME...MOT...LOC 2255Z 354DEG 3KT 2934 8285
TBW
Special weather statement, Jun 17, 7:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
814 PM EDT SUN JUN 17 2018
FLZ142-242-180045-
Coastal Citrus-Inland Citrus-
814 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CITRUS COUNTY...
At 814 PM EDT, a strong thunderstorm was located over Homosassa, or
near Homosassa Springs, moving south at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Homosassa Springs, Homosassa, Sugarmill Woods, Green Acres,
Chassahowitzka and Lecanto.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2886 8252 2870 8251 2870 8268 2887 8271
TIME...MOT...LOC 0014Z 348DEG 7KT 2879 8262
TBW
Rip Current, Coastal Sarasota
- When
- June 17, 8:00 PM EST
- Where
- Coastal Sarasota forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.183, -82.365 (the zone’s center; the record gives no point)
A man and a woman were swimming at Lido Key Beach after sunset when they were pulled out into deeper waters by a rip current. The woman swam against the current for an hour before reaching the shore. Rescue crews found the man's body, but were unable to revive him.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Tornadoes and Hail in Nebraska, June 17, 2018$206,000 · EF1 · 18 events
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Damaging Winds in Wisconsin, June 17, 2018$5,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2018$11,000 · 50 kt wind · 7 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 20181.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753109.